Dozens of patients who were seriously injured after suffering a digoxin overdose have filed Digitek lawsuits against the heart drug’s manufacturer and distributors. These individuals have alleged that they suffered serious Digitek side effects—including heart attacks or strokes—as a result of receiving tablets that were improperly manufactured.
Actavis Totowa, the maker of the heart medication, issued a Digitek recall on April 25, 2008 over concerns that some tablets had been manufactured at twice their normal strength. Patients who received these tablets could suffer serious and potentially fatal Digitek side effects as a result of a digoxin overdose. Both the Food and Drug Administration and Actavis Totowa say that they have received reports of patients who were injured after being prescribed tablets involved in the current Digitek recall.
The Digitek lawsuits filed against Actavis have alleged that the tablets that patients were prescribed were defective, causing patients to suffer serious and potentially deadly injuries. Some digoxin lawsuits have also claimed that Actavis may have known about risks of Digitek side effects that were not communicated to doctors or patients prior to the Digitek recall.
Actavis received two warning letters from the FDA in 2006 and 2007 regarding manufacturing problems at the New Jersey plant where Digitek was manufactured. The warning letters stated that because of departures from the agency’s “Good Manufacturing Practices” at the plant, the drugs produced there were “adulterated;” as a result, there was no way of determining whether they had been manufactured at the correct strength or dosage. The FDA stated that at least 26 cases of adverse events were caused by these manufacturing problems.
Since the first Digitek lawsuits were filed, dozens of additional patients who may have been injured due to digoxin toxicity have come forward. Although many of these patients suffered heart attack or stroke, Digitek lawsuits have also been filed by patients who suffered less serious injuries, including damage to the heart, low blood pressure, irregular heartbeat or other Digitek side effects caused by a digoxin overdose.